Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


HIV and exsisting Heart condition
Sep 15, 2005

Im a 26yo, male who's been HIV+ for about two years. Tcell of 470 and a VL of 217,000. I was born with congenital heart desease and have had a pacemaker since I was 4. Im concerned that when it comes time for meds that they might take a toll on my already weak heart. Are there any drugs out there that dont have a big effect on the heart with low side effects?

Response from Dr. Wohl

None of the HIV drugs have been demonstarted to be directly toxic to the heart. A concern is that some of these drusg can cause an increase in LDL (bad) cholesterol and triglycerides which can lead to atherosclerosis and increased risk for heart attack.

In your case if your cholesterol and triglyceride (i.e. lipid) levels are okay, I would not be too worried about using any particular HIV medications and would treat as I would anyone else. For those with elevated lipid levels before starting HIV meds, especially if they have other risk factors for heart attacks (smoke, family history of early heart disease, diabetes, high blood pressure), I favor using Reyataz (with Norvir) plus another once a day drug such as Truvada or Epzicom.

After starting HIV therapy, monitoring lipids is important. As is keeping to a diet that is low on fats and high on fiber.

We do know that HIV itself can affect the heart. HIV related cardiomyopathy is seen and is difficult to treat. So not being on HIV therapy poses its own risks.

DW



Previous
Viramune Safety... 9/11
Next
sustiva fears reply

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement